Wisconsin, 2015

Damaging Wind in Wisconsin, June 22, 2015

June 22, 2015 · NWS GRB · 1 event in 1 county or zone

Thunderstorms that developed in moist and unstable ahead of an approaching cold front downed trees in far northern Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms that developed in moist and unstable ahead of an approaching cold front downed trees in far northern Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 22, 4:02 PM CST, 28 minutes earlier.

Area forecast discussion, Jun 22, 4:02 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
502 PM CDT MON JUN 22 2015

UPDATED AVIATION PORTION FOR 00Z TAF ISSUANCE

.SHORT TERM...TONIGHT AND TUESDAY
ISSUED AT 254 PM CDT MON JUN 22 2015

THE THUNDERSTORM COMPLEX THAT MOVED ACROSS THE REGION THIS MORNING
PRODUCED LOCALLY HEAVY RAIN AND GUSTY WINDS. GUSTY WINDS (WAKE
LOW) WERE ALSO NOTED BEHIND THE THUNDERSTORM COMPLEX WITH MOST
GUSTS IN OUR AREA AROUND 35 KNOTS FOR A BRIEF PERIOD OF TIME. WILL
LET THE WIND ADVISORY FOR MARINETTE AND OCONTO COUNTY EXPIRE AT 3
PM.

OTHERWISE...THUNDERSTORM COMPLEX THIS MORNING COMBINED WITH 850MB
WESTERLY WINDS NOT CONDUCIVE FOR SEVERE STORMS FOR THE REMAINDER
OF THE AFTERNOON AND EARLY EVENING HOURS. HOWEVER...ATMOSPHERE
IS BECOMING UNSTABLE AND STRONG SHEAR ALOFT. COULD NOT RULE OUT AN
ISOLATED SEVERE STORM AS COLD FRONT MOVES ACROSS THE REGION BY
MID EVENING.

SKIES WILL BECOME MOSTLY CLEAR THIS EVENING WITH COOLER AND LESS
HUMID CONDITIONS MOVING INTO THE AREA OVERNIGHT. DEWPOINTS ON
TUESDAY WILL RETURN INTO THE 40S AND 50S...COMPARED TO THE 60S
TO LOWER 70S TODAY.

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY
ISSUED AT 254 PM CDT MON JUN 22 2015

PCPN TRENDS WILL BE THE MAIN FCST CONCERN.

A WEAK RIDGE OF HIGH PRESSURE SHOULD BRING DRY CONDITIONS ON
TUESDAY NIGHT...WITH COMFORTABLE LOWS IN THE 50S.

MODELS ARE ALL ACROSS THE BOARD REGARDING PCPN CHANCES DURING THE
MIDWEEK PERIOD...WITH NORTHWEST FLOW BRINGING S/W TROFS INTO THE
REGION...AND A FRONTAL BOUNDARY SITUATED TO OUR SOUTH. THE NAM/GEM
SHOW THE BEST PCPN CHANCES OCCURRING LATE WED AND WED NGT ACROSS
C/EC WI...WHILE THE GFS IS SLOWER (WED NGT/EARLY THU) AND HAS A
STRONG SFC LOW PASSING THROUGH SOUTHERN WI. THE ECMWF KEEPS THE
MAIN FRONTAL PCPN SOUTH OF OUR AREA...AND FOCUSES ON THE S/W
TROFS AND A WEAK CANADIAN FRONT FOR PCPN CHANCES DURING THE
PERIOD. CURRENTLY FAVORING THE ECMWF...BUT NOT CONFIDENT ENOUGH
IN ANY OF THE SOLUTIONS TO GO HIGHER THAN MID-RANGE POPS AT THIS
TIME. WILL PLACE THE HIGHEST POPS OVER N WI ON WEDS...THEN SHIFT
THEM INTO THE REST OF THE CWA WED NGT/THU.

CANADIAN HIGH PRESSURE IS EXPECTED TO RESIDE OVER NORTHERN WI
FROM THU NGT THROUGH SATURDAY...FOR MAINLY DRY CONDITIONS.
THE GFS ATTEMPTS TO GENERATE SCT CONVECTION DUE TO DAYTIME
INSTABILITY OVER OUR NW COUNTIES MOST OF THE DAYS...SO WILL
COVER THIS POSSIBILITY WITH SLGT CHC POPS. MOST PLACES SHOULD BE
DRY THOUGH.

A COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION SOMETIME
DURING THE SUNDAY TO MONDAY PERIOD...AND SHOULD BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS.

TEMPERATURES WILL REMAIN A LITTLE BLO NORMAL FOR MOST OF THE
PERIOD.

KIECKBUSCH.
&&

.AVIATION...FOR 00Z TAF ISSUANCE
ISSUED AT 501 PM CDT MON JUN 22 2015

A COLD FRONT TRACKING OVER EASTERN WISCONSIN LATE THIS
AFTERNOON IS LACKING CONVERGENCE...HOWEVER A SHORT WAVE TROUGH
CENTERED OVER NORTHERN MINNESOTA WAS GENERATING BANDS OF SHOWERS
AND STORMS OVER NORTHEAST MN AND NORTHWEST WI LATE THIS AFTERNOON
AND ANTICIPATE A FEW OF THESE STORMS TO SLIDE OVER NORTHERN
WISCONSIN THROUGH THIS EVENING BEFORE DIMINISHING. AFTER THIS
SCATTERED CONVECTION DIMINISHES THIS EVENING...VFR CONDITIONS TO
PREVAIL OVERNIGHT INTO TUESDAY.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....ECKBERG
LONG TERM......KIECKBUSCH
AVIATION.......TDH
Hazardous weather outlook, Jun 22, 1:58 PM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
258 PM CDT MON JUN 22 2015

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-232000-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
258 PM CDT MON JUN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...REST OF THE AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS FOR THE REMAINDER OF THE
AFTERNOON INTO EARLY THIS EVENING. A SEVERE STORM WITH LARGE HAIL
AND DAMAGING WINDS IS STILL POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY...AND
SUNDAY NIGHT INTO MONDAY...BUT IT IS TOO EARLY TO DETERMINE IF
ANY OF THESE STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED DURING THE LATE AFTERNOON AND
EARLY EVENING.

LMZ521-522-541>543-232000-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
258 PM CDT MON JUN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...REST OF THE AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS FOR THE LATE AFTERNOON AND
EVENING. A SEVERE STORM WITH STRONG WINDS AND LARGE HAIL IS STILL
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE FROM WEDNESDAY THROUGH
THURSDAY...AND SUNDAY NIGHT INTO MONDAY.

ECKBERG/KIECKBUSCH

In the hours before

Special weather statement, Jun 22, 4:27 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
527 PM CDT MON JUN 22 2015

WIZ005-010>012-018-019-230000-
FLORENCE WI-FOREST WI-LINCOLN WI-LANGLADE WI-ONEIDA WI-VILAS WI-
527 PM CDT MON JUN 22 2015

...LINE OF STRONG STORMS MOVING TOWARD NORTH CENTRAL WISCONSIN
THROUGH THIS EVENING...

AT 523 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM KIMBALL TO COUDERAY TO NEAR CLEAR LAKE
OVER NORTHWEST WISCONSIN...AND MOVING SOUTHEAST AT 55 MPH TOWARD
NORTH CENTRAL WISCONSIN.

A FEW STORMS MAY PRODUCE UP TO ONE INCH SIZE HAIL AND DAMAGING WIND
GUSTS TO 60 MPH.

LOCATIONS IMPACTED INCLUDE...
ANTIGO...RHINELANDER...CRANDON...EAGLE RIVER...MERRILL...FLORENCE...
LAC DU FLAMBEAU...TOMAHAWK...PHELPS...BOULDER JUNCTION...WOODBORO...
WINCHESTER...TIPLER...PARRISH...POPPLE RIVER...SQUIRREL LAKE...
PEARSON...COUNCIL GROUNDS STATE PARK...TRIPOLI AND WILLOW RESERVOIR.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTH CENTRAL WISCONSIN AND FAR NORTHEAST WISCONSIN.

LAT...LON 4614 8909 4602 8882 4598 8864 4602 8853
      4593 8818 4510 8907 4512 9005 4598 9005
      4599 8993 4630 8993
TIME...MOT...LOC 2223Z 323DEG 46KT 4650 9032 4580 9129 4529 9229

TDH

The radar

The Marquette radar (KMQT), 137 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vilas

When
June 22, 4:30 PM CST
Where
Vilas County, 2.93 mi SSE of Land O Lakes
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.090, -89.210

Thunderstorm winds downed several trees about three miles northeast of Conover. The time of this event was estimated based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584805.